Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS Raleigh, NC

July 17, 2003Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 17, 2003, 9:58 PM EDT for Wake County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2003, 9:58 PM EDT (01:58 UTC)
Expired
Jul 17, 2003, 11:30 PM EDT
In force
92 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 180158
FFWRAH
NCC183-180330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
958 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 PM EDT

* AT 958 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* NEARLY STATIONARY THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL 
IN THE WARNED AREA.

$$

LAT...LON 3565 7897 3553 7870 3578 7833 3578 7892

14
1 follow-up statement
000 
WGUS72 KRAH 180206
FFSRAH
NCC183-180300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1000 PM EDT THU JUL 17 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR SOUTHERN WAKE 
COUNTY IN CENTRAL NORTH CAROLINA UNTIL 1130 PM 

A STATIONARY THUNDERSTORM BETWEEN GARNER AND FUQUAY-VARINA IS 
PRODUCING VERY HEAVY RAINS WITH RAINFALL RATES OF TWO TO THREE 
INCHES PER HOUR. THIS IS A DANGEROUS SITUATION. RESIDENTS IN THE 
VICINITY OF MIDDLE CREEK AND TERRIBLE CREEK AND SURROUNDING AREAS 
SHOULD MOVE TO HIGHER GROUND IF THEY LIVE IN FLOOD PRONE AREAS.

SMALL HAIL IS ALSO LIKELY WITH THIS STORM AS WELL AS GUSTY WINDS AND 
FREQUENT LIGHTNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:24 PM EDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 2:24 PM EDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
224 PM EDT THU JUL 17 2003

TONIGHT: AIR MASS FROM THE TRIAD TO THE TRIANGLE NORTHWARD IS QUITE
STABLE WITH DEWPOINTS IN THE L-M 60S. CAPES TO THE SOUTH ALONG AND
AHEAD OF THE TROUGH ARE CLOSE TO 2K J/KG WITH L-M 70S DEWPOINTS &
INCREASING MOISTURE CONVERGENCE. WILL DROP POPS TO ISOLATED AT BEST
ACROSS NORTHERN SECTIONS FOR THE REMAINDER OF THE AFTERNOON THROUGH
EARLY EVENING. WILL LEAVE CHANCE POPS ACROSS THE SOUTH TIL AROUND
06Z. COULD STILL SEE STRONG WINDS WITH A FEW CELLS... ALONG WITH
LOCALLY HEAVY RAINFALL. PREFER THE SLIGHTLY COOLER FWC GUIDANCE FOR
LOWS... RANGING FROM 67 TO 71. -GIH

APPEARS THAT BEST CHANCE OF CONVECTION OVER CENTRAL NC IN THE SHORT
TERM WILL BE LATE FRI NIGHT THROUGH EARLY AFTERNOON SAT.  MID LEVEL
COOLING COUPLED WITH THETA-E ADVECTION IN THE LOW LAYERS WILL
SUPPORT SCATTERED TO NUMEROUS CONVECTION... DEVELOPING/MOVING INTO
THE NW AFT 06Z SAT THEN OVERSPREADING REMAINDER OF FORECAST AREA SAT
MORNING. UPPER DYNAMICS BEGIN TO WANE AFTER 18Z SO WILL BEGIN TO
TAPER POPS NW-SE DURING THE AFTERNOON. BY 22Z SAT-00Z SUN...WILL
CONFINE SMALL POP TO FAR SE THROUGH 02Z. DUE TO EXPECTED CLOUD COVER
AND CONVECTION...WILL TREND MAX TEMPS SAT A FEW DEGREES COOLER FROM
PREVIOUS FORECAST.

OTHERWISE...ANY CONVECTION THAT OCCURS FRI WILL BE DIURNAL IN NATURE
WITH COVERAGE EXPECTED TO BE NO GREATER THAN 30%. STALLED BOUNDARY
OVER SOUTHERN COUNTIES AND A RETURN FLOW BECOMING ESTABLISHED SUN
AFTERNOON SUGGEST SLIGHT CHANCE/SMALL CHANCE POP WARRANTED IN THAT
REGION.  WILL REMOVE MENTION OF SLIGHT CHANCE OVER THE NORTH FOR SUN
AS COLUMN APPEARS TOO DRY TO SUPPORT CONVECTION.

MAX TEMPS FRI COMPARABLE TO MOS GUIDANCE WITH SLIGHT ADJUSTMENTS
(USUALLY DOWNWARD) WITH HIGHS SUN CLOSE TO CLIMO.

MON-THU...AMPLIFYING RIDGE OVER CENTRAL U.S. WILL RESULT IN LONGWAVE
TROUGH OVER EASTERN U.S. TUE-THU. APPEARS BEST CHANCE OF CONVECTION
WED-THU. WILL MAINTAIN CHANCE POPS MON AS SW FLOW BEGINS TO INCREASE
LIFT FRONT NORTH AS WARM FRONT. TEMPS THROUGH EXTENDED NEAR NORMAL
INITIALLY THEN TREND MAX TEMPS3-5 DEGREES COOLER THAN CLIMO DUE TO
CLOUDS AND CONVECTION. -WSS

.RAH...NONE.

HARTFIELD/WSS
Hazardous weather outlook, Jul 17, 4:56 AM EDT, 17 hours 2 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-171055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
456 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS LITTLE CHANCE OF THUNDERSTORMS BECOMING SEVERE TODAY...
HOWEVER THERE REMAINS A THREAT THAT SLOW MOVING SHOWERS AND
THUNDERSTORMS MAY PRESENT OTHER PROBLEMS. FLASH FLOODING MAY BECOME
A DISTINCT PROBLEM ACROSS AREAS ALREADY HARD HIT FROM NUMEROUS RAINS
DURING THE PAST WEEK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY RAINS FROM
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY ON SATURDAY
ANY TIME... BUT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED ANY OTHER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CLINE

In the hours before

Special weather statement, Jul 17, 9:52 PM EDT, 6 minutes before
NCZ041-042-180245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT THU JUL 17 2003

...STRONG THUNDERSTORMS OVER HOLLY SPRINGS... FUQUAY VARINA... AND
GARNER...

AT 950 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CENTERED ABOUT 5 MILES
NORTHEAST OF DOWNTOWN FUQUAY VARINA. THESE STORMS WERE PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES IN EXCESS OF 2
INCHES AN HOUR AS THEY MOVED TO THE EAST AT ONLY 5 MPH. DUE TO THE
SLOW MOVEMENT OF THESE STORMS... RAINFALL TOTALS BETWEEN 950 PM AND
1050 PM WILL LIKELY BE IN EXCESS OF 2 INCHES IN AN AREA FROM FUQUAY
VARINA TO GARNER. MOTORISTS ALONG US-401 AND ALONG NC-42 AND 50
SHOULD BE ALERT FOR FLOODING IN LOW LYING DIPS IN THE ROADS AND FOR
SIGNIFICANT STANDING WATER.

THESE STORMS ARE EXPECTED TO AFFECT HOLLY SPRINGS... GARNER... AND
POSSIBLY CLAYTON BEFORE 1030 PM.

DUE TO THE FREQUENT LIGHTNING... SEEK SHELTER INDOORS UNTIL THE
STORMS MOVE OUT OF THE REGION.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:59 PM EDTSevere Thunderstorm WarningRAHWake31 min
Jul 18, 7:47 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph28 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.